Spotting after Mirena removal
7 January, 2016
I got the Mirena IUD 2 years and 5 months ago. During the first few months, I had a lot of spotting, but for the past year and half, I have not had a period and have had very random spotting (which were just on a pantiliner and I didn't go to mikveh).
The IUD was removed today. I have seen spotting from the IUD removal, which the doctor said would be normal for 1–2 days. I wanted to confirm that this spotting won't be making me niddah since it's related to the removal of IUD. Also, for how many days can I consider this bleeding as normal?
Also, throughout my conversations with Yoatzot when I had the IUD, I was told to wear a pantiliner and what shows on the pantiliner can be considered as spotting as long as it is light and I don't need a pad. Is that ruling accurate for now as well? I have been wearing a pantiliner since the IUD removal today.
There can be staining after Mirena removal. One type of staining is a direct result of the physical removal of the IUS, for example if it scratched the vaginal wall on exit. This type of staining is considered dam makkah, blood from a wound, and does not make a woman niddah. Typically, this type of staining shows up within a day of removal. As your physician said, this spotting can last for a few days. The bleeding can be assumed to be dam makkah for the first two days after removal, unless it is the time that you expect your next period (a veset day, which in your case is not relevant).
A second type of staining after Mirena removal results from the body's adjustment to a new hormonal environment, without the progesterone secreted by the IUS. This type of staining is uterine in origin and can make a woman niddah if it meets the halachic criteria for stains. We suggest reviewing our article on stains, which may become relevant as your body continues to adjust to the absence of the IUS.
You can and should continue to wear a pantiliner, as stains on a pantiliner will not make you niddah. A flow of blood, as opposed to light staining, would make you niddah. It can be difficult to discern exactly when staining becomes a flow; bleeding heavy enough to require a pad is certainly a flow.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.